Wyoming, 2004

Hail in Wyoming, May 20, 2004

May 20, 2004 · NWS CYS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 20, 1:14 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, May 20, 1:14 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
214 PM MDT THU MAY 20 2004

.SHORT TERM...MAIN CONCERNS IN THE SHORT TERM ARE CHANCE OF
THUNDERSTORMS AND SEVERE POTENTIAL THIS EVENING.  WINDS HAVE
GRADUALLY BEEN SHIFTING AROUND TO MORE OF A SOUTHEAST DIRECTION
ACROSS THE SOUTHERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING PLAINS.
THINGS STILL FAIRLY QUIET WITH LIS STILL MARGINALLY ABOVE ZERO.
MM5...WRF AND MESO-ETA SUGGESTING ANY STRONG CONVECTION WOULD OCCUR
LATER IN THE EVENING...AND THEN MAINLY IN THE FAR SOUTHERN NEBRASKA
PANHANDLE WHERE CAPES ARE FORECAST TO BE HIGHEST. CONSIDERED
MENTIONING SOME FOG OR LOW CLOUDS SOUTHERN PANHANDLE...BUT THINK
WINDS SHOULD BE ENOUGH TO PREVENT FOG AND DRYING EVENTUALLY WORKS
ITS WAY ACROSS THE PANHANDLE LATE.  THE LOWER DEWPOINTS AND MORE
WESTERLY WINDS SHOULD RESULT IN WARMER TEMPS WITH LITTLE CHANCE OF
RAIN.

.LONG TERM...TROUGHINESS OVER THE WESTERN U.S. WILL CONTINUE INTO EARLY
NEXT WEEK LEAVING THE CWA UNDER A SOUTHWEST FLOW ALOFT. A COLD FRONT
PLUNGES SOUTH ALONG THE EAST SLOPES OF THE ROCKIES...BUT STALLS IN
CENTRAL WYOMING ON MONDAY AND TUESDAY. AFTERNOON HEATING WILL
DESTABILIZE THE ATMOSPHERE SOUTH OF THE FRONT...SO DIURNAL
THUNDERSTORMS REMAIN IN THE FORECAST. MODELS AGREE IN SPLITTING THE
UPPER FLOW FROM TUESDAY NIGHT ONWARD WITH A LOW DIVING SOUTHWEST
TOWARDS THE CALIFORNIA COAST AND A JET STREAM RUNNING FROM SOUTHWEST
CANADA TO THE CENTRAL GREAT PLAINS. THIS RESULTS IN FAIRLY QUIET
WEATHER FOR THE REGION.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

BANN/POMEROY
Hazardous weather outlook, May 20, 9:55 AM MST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1055 AM MDT THU MAY 20 2004

NEZ001>003-019>021-054-055-WYZ059>070-211145-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1055 AM MDT THU MAY 20 2004

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS...A FEW OF WHICH MAY BE SEVERE...WILL DEVELOP
DURING THE LATE AFTERNOON AND EVENING FROM THE LARAMIE RANGE EASTWARD
ACROSS THE SOUTHERN NEBRASKA PANHANDLE.  THUNDERSTORMS SHOULD FIRST
DEVELOP OVER OR NEAR THE LARAMIE RANGE LATE IN THE AFTERNOON...THEN
INTENSIFY AS THEY MOVE OVER THE PLAINS IN THE EVENING.

THERE WILL BE WIDELY SCATTERED THUNDERSTORMS OVER THE REST OF
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE FROM THIS
AFTERNOON IN TO THE EARLY-MORNING HOURS ON FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRY WEATHER IS EXPECTED OVER MOST OF THE REGION FRIDAY AND SUNDAY
WITH ONLY ISOLATED LATE DAY THUNDERSTORMS OVER THE NORTHERN NEBRASKA
PANHANDLE.  SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR SATURDAY
AND AGAIN MONDAY AND TUESDAY BEFORE DRY CONDITIONS MOVE IN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN FAR SOUTHEAST WYOMING LATE THIS
AFTERNOON OR THIS EVENING. SPOTTER ACTIVATION MAY BE NEEDED IN THE
SOUTHERN NEBRASKA PANHANDLE THIS EVENING.

BANN

The radar

The Cheyenne radar (KCYS), 101 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Platte

When
May 20, 4:05 PM MST to 4:08 PM MST
Where
Platte County, Wheatland
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
42.050, -104.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404200.